Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 35, NWS Aberdeen, SD

May 30, 2016Hand County, Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 30, 2016, 9:20 PM CDT for Hand County, Spink County, South Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2016, 9:20 PM CDT (02:20 UTC)
Expired
May 30, 2016, 10:00 PM CDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hand County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 9:22 PM CDTHAIL 17 Wnw Tulare, SD
May 30, 9:22 PM CDTHAIL 18 Sw Redfield, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 2:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

802 
WUUS53 KABR 310220
SVRABR
SDC059-115-310300-
/O.NEW.KABR.SV.W.0035.160531T0220Z-160531T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  EASTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1000 PM CDT

* AT 920 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER COTTONWOOD
  LAKE...OR 8 MILES SOUTHWEST OF REDFIELD...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  TULARE AROUND 925 PM CDT. 
  TWIN LAKES AROUND 930 PM CDT. 
  REDFIELD AROUND 940 PM CDT. 
  ASHTON AROUND 955 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4464 9866 4476 9880 4513 9849 4492 9816
TIME...MOT...LOC 0220Z 215DEG 24KT 4478 9864 

HAIL...1.00IN
WIND...60MPH
 
$$

DORN
3 follow-up statements
320 
WWUS53 KABR 310230
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
930 PM CDT MON MAY 30 2016

SDC059-310239-
/O.CAN.KABR.SV.W.0035.000000T0000Z-160531T0300Z/
HAND SD-
930 PM CDT MON MAY 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAND COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4464 9866 4489 9870 4513 9849 4492 9816
TIME...MOT...LOC 0229Z 222DEG 21KT 4481 9858 

$$

SDC115-310300-
/O.CON.KABR.SV.W.0035.000000T0000Z-160531T0300Z/
SPINK SD-
930 PM CDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR WESTERN SPINK COUNTY...

AT 929 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TWIN LAKES...OR
NEAR REDFIELD...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. QUARTER SIZED HAIL
         HAS BEEN REPORTED 8 MILES SOUTHWEST OF REDFIELD.

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  REDFIELD AROUND 940 PM CDT. 
  FRANKFORT AND ASHTON AROUND 1000 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4464 9866 4489 9870 4513 9849 4492 9816
TIME...MOT...LOC 0229Z 222DEG 21KT 4481 9858 

HAIL...1.00IN
WIND...60MPH
 
$$

FLEEGEL
492 
WWUS53 KABR 310252
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
952 PM CDT MON MAY 30 2016

SDC115-310300-
/O.CON.KABR.SV.W.0035.000000T0000Z-160531T0300Z/
SPINK SD-
952 PM CDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL SPINK COUNTY...

AT 952 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ASHTON...OR 9
MILES NORTHEAST OF REDFIELD...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL SPINK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4480 9837 4485 9846 4510 9850 4513 9849
      4492 9816
TIME...MOT...LOC 0252Z 215DEG 29KT 4499 9840 

HAIL...0.88IN
WIND...60MPH
 
$$

KF
601 
WWUS53 KABR 310259
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
959 PM CDT MON MAY 30 2016

SDC115-310309-
/O.EXP.KABR.SV.W.0035.000000T0000Z-160531T0300Z/
SPINK SD-
959 PM CDT MON MAY 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SPINK COUNTY WILL
EXPIRE AT 1000 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ABERDEEN.

LAT...LON 4480 9837 4485 9846 4510 9850 4513 9849
      4492 9816
TIME...MOT...LOC 0257Z 215DEG 24KT 4499 9840 

$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:24 PM CDT, 56 minutes earlier.

Area forecast discussion, May 30, 8:24 PM CDT, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
824 PM CDT MON MAY 30 2016

.UPDATE...
Issued at 824 PM CDT MON MAY 30 2016

Line of storms moving east this evening moving into less favorable
environment. Have not had many severe reports this evening.
Cancelled the western part of the watch this evening.

UPDATE Issued at 658 PM CDT MON MAY 30 2016

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 318 PM CDT MON MAY 30 2016

Storms now beginning to develop across western and central portions
of the state in association with a cold front. Models are in good
agreement that this activity will line out and track eastward across
the state through the evening and early overnight hours. MUCAPE has
increased to 3000+ J/KG across the Missouri river area...along with
some increase in low level shear. Expect the line of storms will
have the potential to produce large hail and gusty winds through its
life span late this afternoon into tonight. The low pressure system
will swing northward late tonight with some precipitation on the
back side of it possibly affecting the northwestern CWA Tuesday
afternoon.

Low temperatures tonight will range from the upper 40s northwest to
the upper 50s east. High temperatures on Tuesday will range from the
mid 60s northwest to the mid 70s east.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 318 PM CDT MON MAY 30 2016

The upper low is expected to continue to pull out of the region on
Wednesday. In its wake, cold air advection will continue with the
coolest temps of the week. Winds will be breezy from the northwest.

The trend of the western CONUS ridge rebounding through the period
looks good. This will leave most of the region under northwest flow,
with warmest temps in the west, trending cooler east. The threat of
thunderstorms in the northwest flow are too tricky to time at this
moment, but I would expect some thunderstorms possible later this
week and weekend. Pops will remain low at this time however.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 658 PM CDT MON MAY 30 2016

Thunderstorms will move across the region into the early morning
hours affecting all locations as a cold front moves through.
Conditions could become ifr/mvfr with heavy rain and lower ceilings
with the storms. Otherwise, conditions will become vfr later tonight
and Tuesday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Mohr
SHORT TERM...Parkin
LONG TERM...Scarlett
AVIATION...Mohr
Hazardous weather outlook, May 30, 4:33 AM CDT, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT MON MAY 30 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-310945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
433 AM CDT MON MAY 30 2016 /333 AM MDT MON MAY 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ARE EXPECTED THIS AFTERNOON ACROSS CENTRAL
SOUTH DAKOTA...THEN POSSIBLY AFFECTING NORTHEAST SOUTH DAKOTA INTO
THE EVENING HOURS. LARGE HAIL AND STRONG WINDS ARE THE MAIN
THREATS...ALTHOUGH AN ISOLATED TORNADO THREAT EXISTS ACROSS NORTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS
CENTRAL SOUTH DAKOTA. ACTIVATION MAY BE NECESSARY THIS EVENING
ACROSS NORTHEAST SOUTH DAKOTA.

TMT

In the hours before

Local storm report, May 30, 7:02 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
702 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             6 NNW LOWRY             45.39N 100.03W
05/30/2016  E2.00 INCH       WALWORTH           SD   PUBLIC

&&

KS
Local storm report, May 30, 7:30 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     AKASKA                  45.33N 100.12W
05/30/2016  E60 MPH          WALWORTH           SD   TRAINED SPOTTER

            60 MPH WINDS WITH PEA HAIL. LARGE COTTONWOOD BLOWN
            DOWN.

&&

EVENT NUMBER ABR1600251

KG
Local storm report, May 30, 7:40 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             HOVEN                   45.24N  99.78W
05/30/2016  E0.70 INCH       POTTER             SD   TRAINED SPOTTER

            DIME SIZE HAIL WITH 50 MPH WINDS.

&&

EVENT NUMBER ABR1600252

KG
Local storm report, May 30, 7:48 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     2 S ROSCOE              45.42N 99.33W
05/30/2016  E60 MPH          EDMUNDS            SD   TRAINED SPOTTER

&&

KS
Local storm report, May 30, 8:36 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
836 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             LEOLA                   45.72N 98.94W
05/30/2016  E0.25 INCH       MCPHERSON          SD   PUBLIC

&&

KS
Special weather statement, May 30, 8:37 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
837 PM CDT MON MAY 30 2016

SDZ005>007-010-310215-
EDMUNDS SD-MCPHERSON SD-BROWN SD-MARSHALL SD-
837 PM CDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCPHERSON...NORTHWESTERN
MARSHALL...NORTHEASTERN EDMUNDS AND BROWN COUNTIES UNTIL 915 PM
CDT...

AT 836 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF BARNARD...OR 19 MILES SOUTH OF ELLENDALE...MOVING
NORTHEAST AT 55 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABERDEEN...BRITTON...HECLA...FREDERICK...COLUMBIA...WESTPORT...CLAREMONT...
KIDDER...FORBES...WETONKA...SPRING CREEK COLONY...RICHMOND LAKE REC AREA...
HOUGHTON...AMHERST...GRASSLAND COLONY...BARNARD...ELM LAKE AND SAND LAKE
WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ABERDEEN.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4590 9752 4537 9860 4594 9904 4594 9762
TIME...MOT...LOC 0136Z 240DEG 49KT 4574 9865

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:18 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson33 min
May 30, 7:24 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson, Potter, Walworth50 min
May 30, 7:53 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson45 min
May 30, 8:37 PM CDTSpecial Weather StatementABRBrown38 min
May 30, 9:32 PM CDTSpecial Weather StatementABRSpink43 min
May 30, 10:05 PM CDTSpecial Weather StatementABRClark40 min
May 30, 10:51 PM CDTSpecial Weather StatementABRClark24 min
May 30, 11:40 PM CDTSpecial Weather StatementABRCodington35 min
May 31, 12:22 AM CDTSpecial Weather StatementABRGrant23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.